Wisconsin, 2024Damaging Wind in Wisconsin, June 25, 2024
June 25, 2024 · NWS ARX · 1 event in 1 county or zone
Just after midnight on June 25th, an organized complex of severe storms moved through Taylor and northern Clark counties producing tree damage in the city of Medford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just after midnight on June 25th, an organized complex of severe storms moved through Taylor and northern Clark counties producing tree damage in the city of Medford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 11:27 PM CST, 58 minutes earlier. Its key messages:
- Showers and thunderstorms return to the forecast tonight. While some uncertainty remains, confidence has increased that at least west central Wisconsin will experience severe thunderstorms tonight with primarily a risk for damaging winds. An Enhanced Risk (level 3 of 5) for severe weather is present east of a Oronoco MN to Dickeyville WI axis. Flash flooding may also occur due to high amounts of recent rainfall.
- Another brief break for mid-week before additional shower and storm chances return late in the period. Details to be refined in the coming days.
Area forecast discussion, Jun 24, 11:27 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1227 AM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Showers and thunderstorms return to the forecast tonight.
While some uncertainty remains, confidence has increased that
at least west central Wisconsin will experience severe
thunderstorms tonight with primarily a risk for damaging
winds. An Enhanced Risk (level 3 of 5) for severe weather is
present east of a Oronoco MN to Dickeyville WI axis. Flash
flooding may also occur due to high amounts of recent
rainfall.
- Another brief break for mid-week before additional shower and
storm chances return late in the period. Details to be refined
in the coming days.
&&
.DISCUSSION...
Issued at 145 PM CDT Mon Jun 24 2024
This Afternoon and Tonight: Severe Storms and Flash Flooding
19z WV satellite shows an upper trough over Lake Winnipeg with
multiple shortwave in the quasi-zonal flow aloft over ND/SD/MN.
A weak area of thunderstorms has been ongoing all day across
central and northern MN. At the surface, very rich moisture is
advecting northeastward behind a warm front, with dewpoints in
the upper 70s common in NW and N central IA with these beginning
to be seen in S central MN.
This afternoon into tonight, aforementioned rich moisture should
continue to advect northeastward, with convection developing in
central MN this evening. Progged hodographs are long with plenty
of turning in the low levels, so expect initial supercellular
development to our northwest late this afternoon. That said,
relatively straight hodographs suggest upscale growth could
occur quickly with this activity likely an MCS as it approaches
our northwestern CWA. While a strong cap should keep
thunderstorms from developing in our area ahead of this MCS, low
level jet will be on the increase, helping to erode the cap and
allowing any ongoing thunderstorms to propagate southeastward
this evening. Given the strong EML that was advected eastward
today, the probability of moist advection from the 850mb LLJ
allowing the cap to be overcome will increase from west to east
across the forecast area, thus the relatively higher risk for
thunderstorms tonight resides in our east. As for hazards, given
the strong instability, robust deep layer shear, and expected
upscale growth suggests damaging wind is the primary threat.
Additionally, progged PWAT values once again approach 2 inches
so expect around 1 to 3 inches of additional rainfall in areas
affected by the thunderstorms. Given high antecedent rainfall,
This could be enough to see some flash flooding tonight despite
expected quick duration of rainfall. Given aforementioned deep
shear, cannot rule out a severe hailstone. Finally, with sfc-3km
bulk shear vectors of 40 knots but are out of the west-
northwest, obliquely along the axis of the MCS, suggesting the
QLCS tornado risk is low unless any notable bowing segments
developed.
Remaining uncertainties surround the strength of the capping
inversion. Should this cap be weaker than expected, it is
possible a supercell or two could develop in SE MN this
afternoon before the main round of convection described above.
Should this occur, large hail would be the primary risk with
this activity and a tornado could not be ruled out. That said,
the chance this potential afternoon round occurs is low (15%).
Remainder of Forecast:
As expected, blended guidance has trended sharply downward with
PoPs for Tuesday with outflow from the overnight MCS likely
pushing the front well to our south.
After a break from active weather Tuesday through Thursday, next
upper trough approaches Thursday night, leading to a chance for
showers and thunderstorms Thursday night through Saturday.
Operational guidance and ensembles continue to show a variety of
timings with this feature. Given this and active weather in the
short term, elected to let blended guidance ride for all
elements after Tuesday with this update.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1227 AM CDT Tue Jun 25 2024
Main taf concerns is thunder potential at both RST/LSE taf sites
early in the taf period. Cold front will track across the area
overnight. Latest trends have convection developing and remaining
focused over western/northern Wisconsin. This would place and
movement of convection to be mainly north of the taf sites. At this
time...have removed convection from the RST taf site and have kept a
vicinity thunder at LSE for a small chance convection could develop
south into southwest Wisconsin. After 08z Tuesday...cold
front/convection pushes east of taf sites and VFR conditions are
expected to prevail at both RST/LSE taf sites.
&&
.HYDROLOGY...
Issued at 610 AM CDT Mon Jun 24 2024
Heavy rainfall over the previous couple of days has resulted in many
area rivers and streams running high or in flood stage. Flooding
concerns will last well into the week, with the Mississippi
River also continuing to rise. Another round of showers and
thunderstorms will be possible tonight into Tuesday. Although
some details are uncertain at this time, locally heavy rainfall
may be possible. With the already saturated soils, will need to
monitor for any further potential hydro impacts as any
additional heavy rainfall could exacerbate ongoing flooding.
Please continue to reference the latest flood statements for
additional updates and details.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 3 AM CDT early this morning for WIZ032>034-
041>043-053.
MN...Flood Watch until 3 AM CDT early this morning for MNZ079-
086>088-094>096.
IA...None.
&&
DISCUSSION...Ferguson
AVIATION...DTJ
HYDROLOGY...EMSHazardous weather outlook, Jun 24, 1:31 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
231 PM CDT Mon Jun 24 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-252345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
231 PM CDT Mon Jun 24 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along many area rivers. Please see the latest
flood statements for additional details.
Severe thunderstorms are possible tonight, with damaging winds
the primary threat. Additionally, severe hail and perhaps a
tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Flooding will continue along many area rivers. Please see the
latest flood statements for additional details.
Thunderstorm chances return Thursday night into Friday night, but
it is too early to determine any severe weather risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 9 PM tonight.
.EMERGENCY MANAGEMENT COORDINATION...
A partner webinar is scheduled for 3 PM this afternoon.
In the hours before
Special weather statement, Jun 24, 6:46 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
746 PM CDT Mon Jun 24 2024
WIZ054-055-061-250115-
Richland WI-Crawford WI-Grant WI-
746 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GRANT...RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES THROUGH 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Spring Green to 10 miles east
of Lansing. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Richland Center around 750 PM CDT.
Muscoda around 800 PM CDT.
Other locations impacted by these storms include Horrigan Ridge,
Eagle Corners, Gillingham, Neptune, Buck Creek, Highway 171 And
County U, County Roads A And Z, Blue River, Highways 80 And 56, and
Montgomeryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4317 9021 4321 9029 4320 9043 4309 9043
4311 9081 4342 9081 4342 9068 4344 9067
4346 9019 4317 9020
TIME...MOT...LOC 0045Z 302DEG 33KT 4328 9004 4335 9102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZapotocnyThunderstorm Wind, Taylor
- When
- June 25, 12:25 AM CST
- Where
- Taylor County, 0.69 mi N of Medford
- Measured
- 55 kt (63 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 45.140, -90.350
Broadcast media reported several uprooted and snapped trees in the city of Medford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 25, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 25, 20241 injured · EF3 · 14 events
- Hail and Damaging Winds in Missouri, June 25, 20241 death · $107,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Indiana, June 25, 2024$7.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Oklahoma, June 25, 2024$370,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Michigan, June 25, 2024$3.4 million · 1 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024$268,000 · EF0 · 57 events
- Hail and Damaging Winds in Indiana, June 25, 2024$92,000 · 1 in hail · 14 events
- Damaging Winds in Missouri, June 25 to 26, 2024$72,000 · 65 kt wind · 15 events
- Hail and Damaging Winds in South Dakota, June 25, 2024$60,000 · 4.25 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024EF1 · 27 events
- Damaging Winds in Missouri, June 25, 2024$90,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194441.